Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Reno, NV

July 24, 2024Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 24, 2024, 3:06 PM PDT for Douglas County, Nevada. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 3:06 PM PDT (22:06 UTC)
Expired
Jul 24, 2024, 8:00 PM PDT
In force
5 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Douglas County, NV

The radar

The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS55 KREV 242206
FFWREV
NVC005-250100-
/O.NEW.KREV.FF.W.0009.240724T2206Z-240725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
306 PM PDT Wed Jul 24 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Douglas County in western Nevada...

* Until 600 PM PDT.

* At 306 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Numbers Burn area. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Douglas County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Numbers Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3892 11958 3890 11951 3883 11949 3881 11954
      3883 11958 3885 11966 3888 11965 3891 11964

FLASH FLOOD...RADAR INDICATED

$$

HR
1 follow-up statement
700 
WGUS55 KREV 250010
FFWREV
NVC005-250300-
/O.EXT.KREV.FF.W.0009.000000T0000Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
510 PM PDT Wed Jul 24 2024

The National Weather Service in Reno has extended the

* Flash Flood Warning for...
  Douglas County in western Nevada...

* Until 800 PM PDT.

* At 510 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Numbers Burn area. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Douglas County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Numbers Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3892 11958 3890 11951 3883 11949 3881 11954
      3883 11958 3885 11966 3888 11965 3891 11964

FLASH FLOOD...RADAR INDICATED

$$

HR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 12:46 PM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 12:46 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024

.SYNOPSIS...

* Thunderstorms will bring another round of locally heavy rain
  and flash flood potential along with strong outflow gusts
  through early this evening.

* Storms become more isolated over west central NV Thursday and
  Friday with dry conditions for the weekend.

* Gusty southwest winds and more seasonal temperatures return
  Thursday and Friday with locally critical fire weather
  conditions.

&&

.DISCUSSION...

* Another round of storms this afternoon, again favoring the eastern
  Sierra of Mono County into western NV with more isolated activity
  from the Tahoe Basin into northeast CA. PWATs are up a bit this
  morning with the 12Z KREV sounding showing 0.95" while mid level
  winds/shear have increased - forecast soundings show S/SW winds 20-
  35 kts at 500 MB this afternoon, strongest across northern areas.
  Storms will again be capable of very heavy rain rates of 2-3"/hr
  like the past couple of days with an isolated storm or two
  exceeding 3"/hr. Rainfall rates of this magnitude may result in
  localized flash flooding, especially near steep terrain. Also,
  given the increased shear, storms will be a bit more organized,
  capable of one inch hail and wind gusts in excess of 55 mph.

* Much drier air works into the region Thu-Fri with increasing
  southwest winds. Enough moisture and instability will remain
  across the Basin and Range Thursday and now it looks like Friday
  as well, as some model scenarios show a negatively tilted
  shortwave moving inland a bit farther south on Friday. Friday
  is not a done deal as a few solutions are farther north with
  this feature. However, confidence is high enough to introduce
  isolated storms roughly along and east of the Hwy 95 corridor.
  Storms will generally be faster moving and this may be a concern
  for additional dry strikes. Winds will increase Thursday
  afternoon and bring periods of choppy lakes and increase fire
  weather concerns. Strongest winds will be Thursday, highlighting
  areas north of I-80 where gusts across lower valleys will
  exceed 30 mph. Breezy conditions persist Friday and expand to
  much of the eastern Sierra, but speeds look to be a bit less
  with overall gusts 25-30 mph.

* Otherwise, the good news is we will be cooling back to near
  seasonal averages with more typical winds and an absence of
  storms this weekend and early next week. There are indications
  of another trough grazing us to the north Tue-Wed next week, but
  its main impacts will be to keep our temperatures from heating
  back up too fast and maybe bring an uptick in breezes near the
  Oregon border.

Hohmann

&&

.AVIATION...

* Thunderstorms will again be the primary threat this afternoon and
  early evening, mainly between 20-04Z although favoring the earlier
  hours for the Sierra/Tahoe terminals, and the later hours for west
  central NV. Periods of heavy rain could bring MVFR conditions
  while lightning and outflow wind gusts of 35+ kt are more likely
  with storms across lower elevations of western NV where some
  blowing dust could reduce visibility to IFR/LIFR conditions at
  airports like KLOL-KNFL.

* A drier pattern returns from Thursday onward with isolated
  cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
  KHTH) for Thursday/Friday. SW-W winds increase each afternoon
  Thurs-Fri with gusts 25-30 kt across most of the main terminals.

Hohmann

&&

.FIRE WEATHER...

* Smoke from the Mill fire SW of Portola is most likely to spread
  across eastern Plumas/southeast Lassen counties and parts of
  western NV each afternoon through Friday. The HRRR smoke
  trajectory model is keeping most of the smoke plume north of the
  Reno-Sparks urban area for the next couple of days, affecting
  areas around Pyramid Lake and extending into Pershing and
  Churchill counties. This trajectory assumes similar smoke output
  and no disruptions from t-storm outflows.

* Thunderstorms today will be mainly wet, but isolated dry strikes
  are again a risk for parts of northeast CA-northwest NV where
  storm motions will be faster and sub-cloud moisture isn't quite as
  abundant.

* For Thursday-Friday, thunderstorm chances decrease but a drier air
  mass combined with increasing SW winds will produce areas of
  critical fire weather conditions, especially for northeast CA and
  northwest NV where a red flag warning is now in effect for
  Thursday. Recent/ongoing fires and additional lightning holdovers
  in these areas are at risk for more rapid fire spread as winds
  increase. South of the warning area, isolated lightning fire
  ignitions that aren't extinguished by rain are also at risk for
  increased spread rates with the drier and breezy conditions
  Thursday-Friday. MJD/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.

     Flood Watch until 8 PM PDT this evening NVZ001-003.

CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.

     Flood Watch until 8 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Jul 24, 12:54 PM PDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Reno NV
1254 PM PDT Wed Jul 24 2024

NVZ002-003-242030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1254 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 130 PM PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Caughlin Ranch, or near Reno. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reno, Sparks, Caughlin Ranch, Reno-Tahoe International Airport,
Hidden Valley, Nws Reno, and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 11983 3951 11989 3961 11975 3949 11969
TIME...MOT...LOC 1954Z 231DEG 4KT 3947 11982

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 24, 1:22 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Reno NV
122 PM PDT Wed Jul 24 2024

NVZ003-242115-
Greater Reno-Carson City-Minden Area NV-
122 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 215 PM PDT...

At 122 PM PDT, Doppler radar was tracking a strong thunderstorm over
Reno-Tahoe International Airport, or near Reno, moving northeast at
10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reno, Sparks, Wingfield Springs, Reno-Tahoe International Airport,
Hidden Valley, Spanish Springs, Nws Reno, Spanish Springs Airport,
and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3945 11977 3956 11985 3969 11972 3955 11960
TIME...MOT...LOC 2022Z 234DEG 9KT 3952 11976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jul 24, 2:00 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
200 PM PDT Wed Jul 24 2024

NVZ003-242130-
Greater Reno-Carson City-Minden Area NV-
200 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 230 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wingfield Springs, or 12 miles east of Reno, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks, Wingfield Springs, Derby Dam, Spanish Springs, Mustang, and
Patrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 11964 3962 11973 3972 11948 3959 11942
TIME...MOT...LOC 2059Z 250DEG 21KT 3957 11960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 24, 2:15 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Wed Jul 24 2024

CAZ070-242200-
Surprise Valley California CA-
215 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT MODOC COUNTY THROUGH 300 PM
PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 12003 4148 12018 4149 12019 4159 12019
      4160 12021 4161 12021 4170 12017
TIME...MOT...LOC 2114Z 210DEG 32KT 4156 12018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 24, 2:24 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Reno NV
224 PM PDT Wed Jul 24 2024

NVZ003-242200-
Greater Reno-Carson City-Minden Area NV-
224 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 300 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or 8 miles east of Reno, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Heavy rainfall is occuring with this storm
         and may lead to localized flash flooding on roadways
         including I-80.

Locations impacted include...
Sparks, Lockwood, Hidden Valley, Spanish Springs, Mustang, and
Patrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 11971 3954 11973 3965 11959 3948 11951
TIME...MOT...LOC 2123Z 241DEG 7KT 3950 11968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:04 PM PDTAreal Flood AdvisoryREVLyon, Storey116 min
Jul 23, 5:12 PM PDTFlash Flood WarningREVLyon, Storey2 hr
Jul 23, 5:55 PM PDTAreal Flood AdvisoryREVStorey2 hr
Jul 23, 6:23 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 23, 7:34 PM PDTDust Storm AdvisoryREVChurchill, Pershing56 min
Jul 24, 11:01 AM PDTRed Flag WarningREVWashoe34 hr
Jul 24, 12:54 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 1:06 PM PDTAreal Flood AdvisoryREVWashoe4 hr
Jul 24, 1:22 PM PDTSpecial Weather StatementREVStorey53 min
Jul 24, 2:00 PM PDTSpecial Weather StatementREVStorey30 min
Jul 24, 2:24 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 2:25 PM PDTFlash Flood WarningREVLyon, Mineral4 hr
Jul 24, 3:25 PM PDTSpecial Weather StatementREVDouglas35 min
Jul 24, 3:37 PM PDTSpecial Weather StatementREV83 min
Jul 24, 3:40 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 24, 3:45 PM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Jul 24, 4:39 PM PDTSpecial Weather StatementREVStorey36 min
Jul 24, 4:56 PM PDTSpecial Weather StatementREVStorey34 min

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.